By Adriane Fugh-Berman and Charlea T. Massion
An unusual, very serious leg fracture may be linked to bisphosphonates, a class of osteoporosis drugs that includes alendronate (Fosamax), risedronate (Actonel), ibandronate (Boniva), and zoledronic acid (Zometa). While bones seem inert, they actually are active, living tissues that constantly adapt to how you use them. If you exercise, your bones get stronger; if you sit on the couch, the opposite happens. Daily activity causes microfractures in bone. These tiny cracks are repaired in a remodeling process in which cells called “osteoclasts” nibble out a framework, upon which other cells called “osteoblasts” build new bone. Normal bone metabolism is a precise and dynamic choreography between bone formation and bone resorption.
Bisphosphonates increase bone density by causing “apoptosis” of osteoclasts (a polite term for murder on the cellular level) while the osteoblasts continue making new bone. These drugs are very useful for treating osteoporosis (severe bone-thinning) and can decrease fractures among osteoporotic patients. But the drugs have been overpromoted and widely prescribed to women who don’t need them. Many women are told they have “osteopenia”, a made-up condition that has been a windfall for osteoporosis drug makers.
Some researchers are concerned that bisphosphonates’ long-term inhibition of osteoclasts actually weakens bones. Without guidance from their osteoclast partners, osteoblasts may lay down bone in uncoordinated ways that create thicker, but less flexible bone. And, normal microfractures that are not repaired by osteoclasts can coalesce, causing actual fractures.
These concerns appear to be well-founded. While most osteoporosis-related hip fractures stem from falls and occur near where the thigh-bone joins the pelvis, there are documented cases of “transverse” fractures, in which the femur breaks straight across. Scarily, most occurred with minimal or no trauma — women who were sitting, standing, or walking suddenly had a leg break. (In some cases, women broke first one leg, then, later, the other.) Many had had pain in the area for weeks or months before the fracture, but this type of weakened bone is not visible on X-ray. (After the bone breaks, these drug-related “transverse” fractures show a specific X-ray pattern). Most of these patients had been taking alendronate (Fosamax) for more than four years.
These broken legs don’t heal normally, either. A physician describing her own experience noted that healing was so slow that she couldn’t resume normal activity for two years. The delay makes sense among women taking bisphosphonates: bone remodeling is necessary for both large and small fractures, and stopping a bisphosphonate post-fracture won’t necessarily help, as the drug stays in the bones for many years. At a recent national continuing education conference on osteoporosis, audience members asked expert speakers about the dangers of these bisphosphonate-related fractures. Sadly, the lecturers (most of whom have financial ties to osteoporosis drug manufacturers) trivialized the reports, calling them “rare” and “insignificant”. (Which just goes to show that industry-funded experts can’t be trusted.)
Our own Medline search turned up two case reports, four case series, and a retrospective review of bisphosphonate-related fractures, involving more than 50 patients. In adverse event reporting, 50 cases is a lot — this volume of reports indicates a likely epidemic of such fractures. (Published adverse events are like cockroaches: if you find one, there are hundreds more hiding). Most physicians are too busy either to report adverse effects to the Food and Drug Administration (FDA) or write them up for a medical journal. Physicians also may not recognize the fracture’s significance , especially when “experts” who are industry shills pooh-pooh any connection.
Almost all reports in the medical literature involved alendronate, the oldest and most widely used bisphosphonate. So far, the newer the bisphosphonate, the fewer number of fractures reported, but that may be because it takes time for reports to surface. There’s no reason to assume that other bisphosphonates are safer, as all interfere with bone remodeling. Soon, new classes of drugs will be released that inhibit resorption of bone through other means. But, we believe that interfering with normal bone function is a very bad idea.
What do we recommend? First, if your bone density study indicates osteopenia, say “no” to any drug therapy, including bisphosphonates. Instead, make sure that you get 1500 mg calcium and 2000 IU of Vitamin D daily, and perform weight-bearing exercise (done standing up, not in water) for at least 30 minutes, four times weekly. Do exercises that involve your hips and entire spine (e.g., yoga, weightlifting).
Second, if you have osteoporosis, but have never had a fracture that occurs with little or no trauma (called a “fragility fracture”), and have been on a bisphosphonate for five or more years, consider stopping that medication now. One major study found that, over a ten-year period, women who took alendronate for five years had the same fracture risk as those who took it for ten years. Stopping now may allow your bone function to recover and resume repairing microfractures before the whole bone breaks.
If you have osteoporosis and have had one or more osteoporosis-related fractures, you are at high risk for more fractures — and may benefit from continued bisphosphonate treatment. On the other hand, if you have had a transverse femur fracture or a non-healing fracture, you should stop using bisphosphonates immediately.
Lastly, don’t be seduced by the new osteoporosis drugs soon to be released. They’ll doubtlessly be promoted as safe, and it’s likely that adverse effects won’t show up for some time. Drugs that interfere with normal bone metabolism should be treated with suspicion. When, and if, the benefits are better proven, the risks may be better known also.
Adriane Fugh-Berman, M.D., is an associate professor in the Georgetown University School of Medicine, Department of Physiology, and a former chair of the NWHN. Starting with the July 2008 issue, Adriane will be writing for the WHA every other month, in order to pursue other projects. Charlea T. Massion, MD, is a family physician and co-founder of the American College of Women's Health Physicians; she teaches at Stanford University School of Medicine’s Center for Education in Family Medicine
1. Goh SK, Yang KY, Koh JS et al, “Subtrochanteric insufficiency fractures in patients on alendronate therapy: a caution”, J Bone Joint Surg Br. 2007; 89(3):349-53.
2. Neviaser AS, Lane JM, Lenart BA et al, “Low-energy femoral shaft fractures associated with alendronate use”, J Orthop Trauma 2008; 22(5):346-50.
3. Kwek EB, Goh SK, Koh JS et al, “An emerging pattern of subtrochanteric stress fractures: a long-term complication of alendronate therapy?”, Injury 2008; (2):224-31.
4. Lenart BA, Lorich DG, Lane JM, “Atypical fractures of the femoral diaphysis in postmenopausal women taking alendronate,” N Engl J Med 2008; 20;358(12):1304-6.
5. Ott SM, “Long-term safety of bisphosphonates”, J Clin Endocrinol Metab 2005; 90(3):1897-9.
6. Odvina CV, Zerwekh JE, Rao DS et al, “Severely suppressed bone turnover: a potential complication of alendronate therapy”, J Clin Endocrinol Metab 2005; 90(3):1294-301.
7. Schneider JP, “Should bisphosphonates be continued indefinitely? An unusual fracture in a healthy woman on long-term alendronate”, Geriatrics 2006; 61(1):31-3.